Articles

OVER MEDICATED AND UNIFORMED?
by Ginger Lane

“Walking, Mom just ‘needs’ to walk.” My sister, Debby, told me.
“Walking, what are you talking about? What do you mean, she needs to walk?” I
asked.
“I don’t know, Ginger, she just says she has to walk, gets up, and makes several rounds
through the house.”
Ok, I’m no doctor, but from about 100 miles away from my parents, that sounded
more than a little bit weird. My mom is the most sensible, well-rounded person I’ve
ever known. When I got her back on the phone, when I questioned her ‘need’ to walk,
she was defensive. And, being defensive was also not in her nature.
All the things that had kept me from visiting in the last couple of months were
now not so important. And, the first thing I thought of was the enormous amount of
medicine she had been given by her doctor. I had questioned her in the past as to why
she was taking all of it because, outwardly, she looked to be the picture of health. She
said, “Because the doctor told me to.”
It didn’t take long for me to make the trip back home to see for myself. It just
didn’t seem real, like it could really be a problem. We were all sitting around the den,
and my mom got up and took off towards the back part of the house. I followed. She
asked me where I was going, and I told her I was going to find out where she was going.
I could see that she was a bit agitated and her steps were a bit shuffled. She told me
she was just going to walk, I asked why, and then the words I really didn’t want to hear.
My wonderful, smart, level headed mother told me she didn’t know why, she just had
to walk. Tears came to my eyes, and a my flight or fight reaction took over in the fight
mode.
When we made our way back to the kitchen or her pharmacy, I asked her to get
them out, and explain what each one of them was for. There were 13. And, we were
able to have a conversation about other symptoms she was having. I went home and
spent the next 25 of my waking hours on the internet. I researched each one for side
effects. And, I found the culprit. And, the news wasn’t good. One of the medications
she was taking was Reglan, or generic name metoclopramide, for acid reflux. And, one
of the side effects was drug induced Parkinsonism. The condition was 95% irreversible
in women her age.
She had taken Rolaids for years, but when she asked her doctor if it was ok to
use Rolaids with all her other medications, he quickly whipped out the prescription tablet
and gave her more drugs to take. I wanted to be sure, so I took the list of drugs to 3
pharmacies, gave them the symptoms, and asked if they could tell me which one they felt
might cause them. Not one pharmacist had a clue. Not one. But, the information I got
from the internet was clear. Stop taking the medication immediately, and get to a neurologist!
I wasn’t sure my mother was in the mood to take my advice, but I made the call.
I didn’t want to scare her, but since it was just a treatment for heart burn, I felt safe in
getting her to stop taking it. She agreed, and she also made the appointment to see the
neurologist.
She took her list of medication with her, and after the list was examined, she was
instructed to stop more medications, and she made an almost overnight recovery!
According to www.yourhealthbase.com drug induced Parkinsonism is common.
Researchers at the Mayo Clinic have just released the results of a 15- year study aimed at
determining the incidence of the various types of parkinsonism in a representative sample
of residents in Olmsted County. During the period 1976 through 1990 the researchers
documented 364 cases of parkinsonism. Most of these (42 per cent) were classified as
Parkinson’s disease, but an astounding 20 per cent was deemed to have been caused by
poisoning by pharmaceutical drugs. The incidence of drug- induced parkinsonism was
particularly high among women where it accounted for 28 per cent of all cases.
We were very blessed. But, please, be careful of your medications. Talk to your
doctor before stopping any medications. Most of them are safe. Make sure each of them
is necessary and not producing side effects worse than the illness. There is so much information
available to us now. We can be informed about cause and effect. Alternative
treatments are at the touch of a button. If you don’t have access to the internet, can’t get
to a library or please ask for help. Being overmedicated and uninformed can be a recipe
for disaster.